Alert archive / Texas / Tornado Warnings in 2024

Tornado Warning 7, NWS San Angelo, TX

April 9, 2024Mason County, Texas

NWS San Angelo, TX issued this tornado warning at Apr 9, 2024, 5:00 PM CDT for Mason County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2024, 5:00 PM CDT (22:00 UTC)
Expired
Apr 9, 2024, 5:45 PM CDT
In force
45 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Mason County, TX

The radar

The San Angelo radar (KSJT), 145 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 4:25 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.0 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2024-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2024-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2828 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
1.5
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted.

834 
WFUS54 KSJT 092200
TORSJT
TXC319-092245-
/O.NEW.KSJT.TO.W.0007.240409T2200Z-240409T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
500 PM CDT Tue Apr 9 2024

The National Weather Service in San Angelo has issued a

* Tornado Warning for...
  Northeastern Mason County in west central Texas...

* Until 545 PM CDT.

* At 459 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Fredonia, moving east at 25 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Fredonia around 505 PM CDT.
  Pontotoc around 510 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3081 9925 3094 9921 3094 9909 3092 9909
      3092 9896 3071 9897 3070 9897
TIME...MOT...LOC 2159Z 278DEG 21KT 3087 9917 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

07
1 follow-up statement
350 
WWUS54 KSJT 092218
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
518 PM CDT Tue Apr 9 2024

TXC319-092245-
/O.CON.KSJT.TO.W.0007.000000T0000Z-240409T2245Z/
Mason TX-
518 PM CDT Tue Apr 9 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
NORTHEASTERN MASON COUNTY...

At 517 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Pontotoc, moving east at 30 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Mason County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3082 9912 3087 9911 3092 9909 3092 9896
      3080 9897 3075 9897
TIME...MOT...LOC 2217Z 268DEG 28KT 3088 9898 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

07

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 9, 1:58 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 9, 1:58 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
158 PM CDT Tue Apr 9 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Wednesday)
Issued at 157 PM CDT Tue Apr 9 2024

A strong upper level low currently centered south of El Paso
continues to move east toward Texas this afternoon. Ahead of this
low, southwesterly upper level flow has been interacting with a
frontal boundary and plentiful low level moisture to give areas
north of a Sterling City to Brownwood line scattered showers and
thunderstorms. Some of these have been strong, but severe weather
has not been observed yet today.

As the upper level low tracks east into and through Texas
tonight, we'll continue to see a chance for showers and
thunderstorms mainly north and east of a Sterling City to Eden to
Mason line. Although we will have slight chances in place for the
San Angelo and I-10 areas. There will also continue to be a small
chance for some of these storms to strengthen to severe levels,
although that is expected to quickly wane this evening as the cold
front moves south through the area, bringing a more stable air
mass to the region. Precipitation will continue moving out from
west to east as the low move into east Texas tomorrow, although
clouds may linger in the area through the morning hours.
Temperatures will be much cooler as well with highs in the 60s
behind the cold front.

&&

.LONG TERM...
(Wednesday night through next Tuesday)
Issued at 157 PM CDT Tue Apr 9 2024

Thursday through the weekend will be dry with a warming trend as
northwest flow aloft is replaced by upper level ridging.
Temperatures from Saturday into early next week will warm into the
mid 80s to lower 90s. Winds will be breezy from Friday into early
next week as well, with the strongest winds expected Friday
afternoon.

By Monday, the next upper level low will be moving through the
Desert Southwest region toward Texas. Although models differ on
the exact path and speed of the low, both the EC and GFS agree
that a dryline/Pacific front will impact the area Monday afternoon
into Monday night, bringing out next chance for showers and
thunderstorms.

&&

.AVIATION...
(18Z TAFS)
Issued at 1228 AM CDT Tue Apr 9 2024

Generally VFR conditions have developed across most sites late
this morning, except for KABI, which is currently low end MVFR.
Additional development of isolated to scattered TSRA and SHRA are
expected this afternoon and evening, mainly for KABI, KBBD, and
KJCT, with lower chances to the west. The better chances for
potentially severe TSRA will be at KBBD and KJCT where more
unstable conditions exist, although that window is closing quickly.
As a cold front moves through, winds will turn to the north, more
stable air will move in, and while SHRA will still be possible
after 02Z tonight, thunderstorms are expected to move to the east
of the area. While most of the precip is expected to move east
away from area terminals tonight, with the slow movement of the
upper low moving through, MVFR conditions will likely linger at
most sites through mid to late morning Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     48  64  45  72 /  40  30   0   0
San Angelo  46  69  44  78 /  20  10   0   0
Junction    48  72  45  82 /  10   0   0   0
Brownwood   49  64  44  73 /  30  20   0   0
Sweetwater  46  66  47  72 /  50  30   0   0
Ozona       46  70  45  79 /  10   0   0   0
Brady       50  65  47  75 /  20  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...20
LONG TERM....20
AVIATION...20
Hazardous weather outlook, Apr 9, 2:23 PM CDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
223 PM CDT Tue Apr 9 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-101930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
223 PM CDT Tue Apr 9 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible again this afternoon and early
evening for most of West Central Texas. The main hazards will be
large hail, damaging winds, and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Apr 9, 2:55 PM CDT, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
255 PM CDT Tue Apr 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     Tstm Wnd Dmg     Haskell                 33.16N 99.73W
04/08/2024                   Haskell            TX   Utility Company

            Delayed report. Power poles down in the
            Haskell area. Time estimated from radar.

&&

SJH

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:44 PM CDTSpecial Weather StatementSJTFisher31 min
Apr 8, 7:52 PM CDTSevere Thunderstorm WarningSJTFisher23 min
Apr 8, 8:14 PM CDTSevere Thunderstorm WarningSJTFisher, Jones46 min
Apr 8, 8:18 PM CDTSpecial Weather StatementSJTFisher42 min
Apr 8, 8:29 PM CDTSevere Thunderstorm WarningSJTFisher46 min
Apr 8, 8:39 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTHaskell, Jones51 min
Apr 8, 8:55 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTJones35 min
Apr 8, 9:00 PM CDTSevere Thunderstorm WarningSJTFisher, Jones17 min
Apr 8, 9:30 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTHaskell, Jones, Shackelford, Throckmorton60 min
Apr 8, 10:03 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTHaskell, Throckmorton57 min
Apr 8, 10:20 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones18 min
Apr 8, 10:32 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford, Throckmorton43 min
Apr 8, 10:37 PM CDTAreal Flood AdvisorySJTThrockmorton113 min
Apr 8, 10:59 PM CDTSevere Thunderstorm WarningSJTThrockmorton31 min
Apr 8, 11:05 PM CDTSpecial Weather StatementSJTThrockmorton25 min
Apr 8, 11:13 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton62 min
Apr 8, 11:29 PM CDTSevere Thunderstorm WarningSJTHaskell31 min
Apr 8, 11:51 PM CDTAreal Flood AdvisorySJTHaskell114 min
Apr 8, 11:58 PM CDTSevere Thunderstorm WarningSJTHaskell47 min
Apr 9, 12:33 AM CDTSevere Thunderstorm WarningSJTHaskell27 min
Apr 9, 12:45 AM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton45 min
Apr 9, 12:50 AM CDTSevere Thunderstorm WarningSJTHaskell25 min
Apr 9, 1:12 AM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton48 min
Apr 9, 8:21 AM CDTSpecial Weather StatementSJTFisher24 min
Apr 9, 8:45 AM CDTSevere Thunderstorm WarningSJTFisher45 min
Apr 9, 8:57 AM CDTSpecial Weather StatementSJTJones33 min
Apr 9, 9:11 AM CDTSpecial Weather StatementSJTHaskell49 min
Apr 9, 9:31 AM CDTSpecial Weather StatementSJTJones44 min
Apr 9, 9:44 AM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford, Throckmorton46 min
Apr 9, 10:02 AM CDTSpecial Weather StatementSJTThrockmorton28 min
Apr 9, 10:19 AM CDTAreal Flood AdvisorySJTHaskell3 hr
Apr 9, 10:52 AM CDTSpecial Weather StatementSJTNolan23 min
Apr 9, 11:12 AM CDTSevere Thunderstorm WarningSJTNolan33 min
Apr 9, 4:25 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason, San Saba65 min
Apr 9, 4:44 PM CDTSevere Thunderstorm WarningSJTMason46 min
Apr 9, 5:30 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTSan Saba60 min
Apr 9, 5:38 PM CDTSevere Thunderstorm WarningSJTMason52 min
Apr 9, 6:28 PM CDTSevere Thunderstorm WarningSJTMason32 min

Nearby

Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.